top of page

Intraoperative Floppy Iris Syndrome - Side Effect of BPH Meds You Didn't Know About

Updated: Jan 3, 2020


Benign Prostatic Hyperplasia (BPH) is a common condition that is estimated to affect 14-16 million people in the US. Primary care physicians often prescribe a common class of medication called alpha-blockers to treat early symptoms of this disease. One of the most common medications in this class is called Tamsulosin (Brand-Name: Flomax). Most patients, however, are unaware of some serious side effects of these medications. One of these serious side effects is called Intraoperative Floppy Iris Syndrome. I asked an expert in the field to better describe this condition so that patients can make a better and more informed decision when they are pursuing treatment for their BPH symptoms.


Dr. Joshua Mali is a board certified and fellowship trained ophthalmologist with high accolades who treats his patients with the most advanced treatments available. He currently practices in Sarasota, FL as part of The Eye Associates.


As an extremely skilled and accomplished eye surgeon, Dr. Mali has utilized advanced surgical techniques in his patients and has achieved fantastic success and superior visual outcomes.



Intraoperative Floppy Iris Syndrome

By: Dr. Joshua Mali, MD


It is critical to review all current medications that patients are taking as these need to be taken into account prior to performing any kind of surgery. A classic example of this is in patients with a history of benign prostatic hyperplasia (BPH) that are taking medications such as Flomax (tamsulosin) and undergoing cataract surgery. Flomax is one of the most popular drugs prescribed for the relief of symptoms of BPH and can lead to a condition known as intraoperative floppy iris syndrome (IFIS).


While Flomax is not the only medication associated with this condition, it is the most common. However, there is also an increased risk of IFIS among users of other similar class medications (alpha blockers) such as terazosin (Hytrin), alfuzosin (Uroxatral), and even Doxazosin (Cardura) which is used to treat systemic hypertension in addition to BPH.


IFIS is described as progressive intraoperative miosis (pupil constriction), iris prolapse, or billowing iris during any stage of cataract surgery. Medications like Flomax relax the smooth muscle of the bladder neck which helps with BPH symptoms however also affects the iris dilator muscle in the eye to cause a similar relaxing effect to produce an unstable iris during cataract surgery. Several studies have reported the incidence of this syndrome among alpha-blocker patients as ranging from 33% to as high as 78%. The most commonly seen ocular complications are iris trauma, posterior capsular tears, and vitreous loss.


Fortunately, there are intraoperative medications and surgical techniques during cataract surgery that can help to avoid these complications to achieve an excellent outcome. As an extremely skilled and accomplished eye surgeon, I have utilized these surgical techniques in my patients and have achieved fantastic success and superior visual outcomes. Remember, the first step to achieving success is to take a complete patient history and implement a surgical strategy to be optimally prepared for any situation.

 

There are new procedures and techniques that may allow you to discontinue BPH medications and help you achieve lasting results without the side effects discussed above. Dr. Shakuri-Rad can discuss these with you and help you make the best and most informed decision.

 

As always, the information above is meant to be informative and does not replace your physician's recommendations or judgement. Each individual case has to be evaluated carefully to determine the best course of action. Call or use our contact page to request an appointment to further discuss your unique case.


References

https://www.aao.org/eyenet/article/managing-intraoperative-floppy-iris-syndrome-2

285 views0 comments

Recent Posts

See All

Commenti


bottom of page